T Nation

TRT & Restless Leg Syndrome

Going into week 9 of TRT, much improvement in a lot of areas: anxiety, muscle & strength, energy levels etc. However there is one thing that started around week 2 and has yet to go away: restless leg syndrome!

Currently on 135mg split EOD, I’ve tried magnesium, b6, and zinc, I exercise regularly and eat fairly healthy. BP is 117/77 and RHR 83. I can’t seem to understand why RLS started since all my research says it’s a low dopamine and high serotonin condition and I would expect T if anything to increase dopamine.

It’s gotten to the point where it’s become a real annoyance and keeps me from getting into a relaxed state to study or do anything calming.

Anyone else have experience with it?

Yes but it comes and goes. When it’s around it’s usually accompanied by anxiety, irritability, burning muscles and appetite loss. Usually goes away with some kind of leg workout or yoga.

Sounds like exercise isn’t working for you though?

It’s not working no, and it’s all the damn time from the moment I wake up even during sleep. Caffeine tends to make it worse so I try to stay away from that I’m guessing CNS may be overstimulated from T? Could that be a thing…

I’m no hormone/neurotransmitter guru but I can tell you this. I wanted to amputate my damn legs when I was withdrawing from testosterone the first time. I would literally writhe in bed all day/all night, not being able to get the horrible feeling in my legs to go away. My nervous system was definitely jacked up, I swear a needle could have dropped on the floor and I would have jumped out of my skin at the time.

I only have it every so often now, had it a couple nights ago. Hormones influence so many factors that determining a cause of one thing becomes difficult. I hope you get someone in here who can help.

I’m beginning to think the EOD protocol is the cause… in the past I have run cycles up to 6-700mg on a 2x week split and never had issues I think because the 3 days between shots levels followed a natural decline and incline but now with EOD shots levels are always elevated never get to follow a natural curve.

Those are high levels, it might be as you say, the EOD dosing is messing you up. I got on a urologist prescribed dosing schedule the first time, the dreaded 200mg every two weeks. I felt amazing for 7 months until the E2 caught up with me (low SHBG). This time around I’m 7 1/2 weeks into 20mg EOD and it’s messed with my body more than the original huge dosages (starting to feel better more days in row lately). Might be something to your theory.

Did you choose 135mg EOD?

135mg per week split into EOD dosage of 38mg EOD - I started at 100mg/week didn’t feel much then up to 175 it was oily skin too much E sides now 135.

People with an iron deficiency commonly have restless leg syndrome. Your body is creating more hemoglobin due to the higher testosterone levels and you use up iron storage, if you are slightly iron deficient you would have it restless leg syndrome.

This could also be an indication your body is operating at a level not seen naturally.

Does your skin look pale or have less color?

1 Like

I have always suspected iron difficeincy it runs in my family and low ferritin. I do b12 injections those levels are fine. Could it be fixed with additional dietary iron or do people with these issues have a methylation problem?

You seem to hit the nail right on the head with a lot of my issues, there is one other thing that has me stumped maybe you have noticed in yourself… Normally when I use T it gives me an assertive dominance feeling like high T levels should, I feel anxiety and worry gone, more energy, all that good stuff. This time its a strange feeling I never have quite experienced before, I feel like “overly happy” almost giddy as if I want to go skip down the sidewalk lol I’m not quite sure how to describe it but it’s a far cry from the assertive put the hammer down kind of feeling I recall from using T in the past. I thought it could be low cortisol, low t3 or maybe high e2 or super high serotonin… Ever experienced this? I think it may be correlated with the rls and overstimulated nervous system…

I’ve had restless leg for years, some years far, far worse than others.
25 years of serious lifting, a lot of experience with PEDs.
The condition seems to have a strong genetic component, meaning someone in your family probably has it, too, but it does seem to be aggravated by hardcore training since this taxes (and over the long-term can damage) the CNS.
Iron deficiency has been mentioned, and some people have success with supplementation.
Potassium is also implicated, so I’ve read, and I’ve had marginal success with potassium citrate supplementation (I took 4 grams per day and noticed some lessening in frequency).
My worst restless leg experiences, which made me genuinely want to die (no sleeping when you’re desperately tired with f*ck with your head!), seem to have come on Clen and Tren.
I stay away from both of those now, for that reason alone.
This year, my RLS (restless leg syndrome) has been fairly minimal compared to the year I competed, since I was able to cut those two out.
I really hope you find an answer that works for you, 'cos I wouldn’t wish RLS on anyone decent.
Good luck.

Guys, I have also RLS and started TRT last week with scrotal gel.

However I felt like my nervous system is going crazy. RLS has become much worse. Also anxiety has increased a lot. I actually got a panic attack thinking because of the RLS. What if T fucked me up permanently!? On the other hand I definitely feel more manly and libido is really high.

It’s worth mentioning that I started going back to the gym around the same time. I introduced Iron yesterday. Hopefully it will help.

Guys who have this. Did you experience the same thing? Does it get better when the body gets used to T? It’s really scaring me at the moment…

I would start a thread dedicated to your case and post all labs including ranges, without labs we won’t be able to offer more than a guess to what your problem may be. The single most consistent finding and the strongest environmental risk factor associated with RLS is iron insufficiency. It may also hint that perhaps your levels at too high for your body to handle which is why we need labs.

1 Like

I added iron, vit c and b12 injections they did not eliminate it but seemed to have reduced a bit. I then added magnesium and b6 p5p they helped further but still 4/10 intensity. Next step is cutting out caffeine I feel this may be a big trigger. Technically rls is to do with dopamine deficiency so you could also try L-Dopa or L-tyrosine. I think what may have happened is TRT raised serotonin levels too high because of the increase e2 and serotonin and dopamine are negatively correlated this may have caused downregulation of dopamine levels.

Action steps:

  • add DIM+CDG to control e2
  • iron (carbonyl is good)
  • b6 p5p active form
  • magnesium (glycinate)
  • L-tyrosine
  • cut/reduce caffeine

Let us know how they work

1 Like

Hey guys,

I’m still trying to figure out what’s going on with us. I’m not sure whether its RLS or Akathisia.

Do you have the urge to move also during the day or in the morning? Do you also have irritability and alertness? Like an overstimulated hyper feeling in general?
I found a thread in another forum with a guy claiming it went away with an ai.

I’m still not sure it’s classic rls in my case because I also have it during the day and in my arms… I still can’t figure out the role of dopamine either. Sometimes L-Dopa helps, sometimes I have the feeling it makes it worse. I’m still experimenting with stuff. Mg-Glyc doesnt really help, Iron doesn’t work too. I just started p5p yesterday lets see what that does… DIM+CDG will arrive tomorrow…

I would agree with the serotonin hypothesis in theory. I have a lot of experience with SSRI and if you go too high too fast you get similiar symptoms. But there are also some differences. F.e. elevated serotonin equals sexual problems. Also the anxiety if different. You don’t have those mood swings.

I think the most plausible explanation that T or especially Estrogen elevates all neurotransmitter resulting in an “overclocked” brain which creates those unpleasant sensations.